Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 23, NWS Midland/Odessa, TX

March 27, 201418 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Mar 27, 2014, 3:56 AM CDT for 18 counties in Texas. It took effect at Mar 27, 2014, 10:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2014, 3:56 AM CDT (08:56 UTC)
In effect from
Mar 27, 2014, 10:00 AM CDT
Expired
Mar 27, 2014, 8:00 PM CDT
In force
10 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 8 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.9 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
2079 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

349 
WWUS84 KMAF 270856
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
356 AM CDT THU MAR 27 2014

...RED FLAG WARNING IN EFFECT FROM THIS MORNING THROUGH THIS
EVENING FOR 20 FOOT WINDS OF 20 MPH OR MORE... HUMIDITY OF 15
PERCENT OR LESS...AND HIGH TO EXTREME FIRE DANGER FOR ALL OF
SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS...

.A SURFACE TROUGH WILL MOVE EAST THE REGION TODAY...WITH GUSTY
WEST WINDS BRINGING DRY AIR INTO THE AREA. THIS WILL RESULT IN
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS.

NMZ114-115-TXZ045>048-050>053-057>063-067>070-074-075-080-258-
272100-
/O.UPG.KMAF.FW.A.0017.140327T1500Z-140328T0000Z/
/O.NEW.KMAF.FW.W.0023.140327T1500Z-140328T0100Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY-
ANDREWS-MARTIN-HOWARD-MITCHELL-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-MARFA PLATEAU-GUADALUPE MOUNTAINS-
356 AM CDT THU MAR 27 2014 /256 AM MDT THU MAR 27 2014/

...RED FLAG WARNING IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS
MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR GUSTY WINDS AND
LOW HUMIDITY FOR SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS
MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

* WIND...WEST 15 TO 25 MPH INCREASING TO 25 TO 35 MPH WITH HIGHER
  GUSTS IN THE AFTERNOON.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)
1 follow-up statement
011 
WWUS84 KMAF 271927
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT THU MAR 27 2014

...RED FLAG WARNING IN EFFECT THIS AFTERNOON THROUGH THIS EVENING
FOR 20 FOOT WINDS OF 20 MPH OR MORE... HUMIDITY OF 15 PERCENT OR
LESS...AND HIGH TO EXTREME FIRE DANGER FOR ALL OF SOUTHEAST NEW
MEXICO AND MOST OF WEST TEXAS...

.A SURFACE TROUGH HAS MOVED EAST OF THE REGION TODAY...RESULTING
IN GUSTY WEST WINDS AND INCREASING DRY AIR ACROSS THE AREA. THIS
HAS RESULTED IN WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON.

NMZ114-115-TXZ045>048-050>053-057>063-067>070-074-075-080-258-
280100-
/O.CON.KMAF.FW.W.0023.000000T0000Z-140328T0100Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY-
ANDREWS-MARTIN-HOWARD-MITCHELL-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-MARFA PLATEAU-GUADALUPE MOUNTAINS-
227 PM CDT THU MAR 27 2014 /127 PM MDT THU MAR 27 2014/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEAST NEW
MEXICO AND MUCH OF WEST TEXAS...

* WIND...WEST 20 TO 30 MPH WITH HIGHER GUSTS THROUGH THE
  AFTERNOON.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 27, 3:48 AM CDT, 8 minutes earlier.

Area forecast discussion, Mar 27, 3:48 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 AM CDT Thu Mar 27 2014

.DISCUSSION...
Broad upper trough swinging across the plains today will push a
Pacific front through the area.  This upper trough will be
reinforced with a shortwave trough early Friday with a high pressure
ridge beginning to build in later in the day.  The ridge will remain
over the region though Sunday with the next upper trough staying
well to the north of the region.  A stronger upper trough will
affect the area Wednesday/Thursday of next week... however until
then look for above normal temperatures.

This morning have low clouds covering the eastern half of CWA with
strong southerly flow... LLJ gusting up to 30kts.  Dewpts range
from the 50s east to the teens in the west.  As of 08z dryline
sitting west of HOB to PEQ line.  This low level moisture will get
quickly blown east today.  A Pacific front will move east today with
a gusty west wind behind it.  Expect surface winds of 20 to 30 mph
across much of the region... higher for the mountains.  Will
continue the High Wind Warning for the Guadalupe and Davis Mountains
today.  Dewpts will fall to the 20s across the east by midday.  Dry
and windy conditions will spread across the area leading to critical
fire wx conditions today.

On Friday the wind will come around to the NW as a weak front/pre
frontal trough moves through but should only be a little cooler than
day before.  The wind goes ahead and veers around to the east early
Saturday as rest of front backdoors in with temps a few degrees
cooler.  Wind returns to the SE by late in the day as new leeside
trough develops.

Temperatures will be warm overall for the coming week with lows in
the 40s and 50s and highs in the 70s and 80s.  Rain chances too low
to mention rest of the week but long range qpf does develop a little
over the east the middle of next week so something to hope for.

&&

.FIRE WEATHER...
A dryline extends from southeastern New Mexico into the Big Bend
this morning. An upper level trough moving into the Central Plains
today will increase westerly winds and push the dryline into west
central Texas this afternoon, spreading dry air across the region.
Minimum afternoon humidities will drop to near 10 percent, but it is
the winds that could reach sustained speeds of 30 mph with gusts to
40 mph that will be the driver of erratic fire behavior today. The
Fire Weather Watch has been upgraded to a Red Flag Warning. There
will be no wind direction changes in the dry air with a westerly
direction being very consistent today. Overnight recovery will be
fair with more dry air expected tomorrow though winds should
generally hold to 15 to 20 mph, just below the threshhold for
critical fire weather conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 78  48  78  43  /   0   0   0   0
BIG SPRING TX              81  50  79  45  /   0   0   0   0
CARLSBAD NM                81  50  77  43  /   0   0   0   0
DRYDEN TX                  87  54  87  52  /   0   0   0   0
FORT STOCKTON TX           84  53  82  50  /   0   0   0   0
GUADALUPE PASS TX          70  46  69  44  /   0   0   0   0
HOBBS NM                   77  47  76  41  /   0   0   0   0
MARFA TX                   74  38  71  34  /   0   0   0   0
MIDLAND INTL AIRPORT TX    80  49  79  44  /   0   0   0   0
ODESSA TX                  80  50  79  43  /   0   0   0   0
WINK TX                    83  49  80  43  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING from 9 AM this morning to 7 PM MDT this evening
     FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
     NF/LNZ...Southeast Plains/BLM Roswell/LNZ.

     HIGH WIND WARNING until 6 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

TX...RED FLAG WARNING from 10 AM CDT /9 AM MDT/ this morning to 8 PM
     CDT /7 PM MDT/ this evening FOR THE FOLLOWING ZONES...
     Andrews...Borden...Crane...Davis/Apache Mountains Area...
     Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
     Howard...Loving...Marfa Plateau...Martin...Midland...
     Mitchell...Pecos...Reagan...Reeves County and Upper Trans
     Pecos...Scurry...Upton...Van Horn and Highway 54 Corridor...
     Ward...Winkler.

     HIGH WIND WARNING until 6 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

     HIGH WIND WARNING until 7 PM CDT this evening FOR THE FOLLOWING
     ZONES... Davis/Apache Mountains Area.

&&

10/72
Hazardous weather outlook, Mar 26, 2:26 PM CDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT WED MAR 26 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
226 PM CDT WED MAR 26 2014 /126 PM MDT WED MAR 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY AND WINDY CONDITIONS CONTINUE THIS AFTERNOON ACROSS THE
GUADALUPE AND DAVIS MOUNTAINS... SOUTHEAST NEW MEXICO PLAINS...
AND PORTIONS OF THE UPPER TRANS PECOS. A RED FLAG WARNING REMAINS
IN EFFECT. HIGH WINDS ARE EXPECTED THIS AFTERNOON AND TONIGHT
THROUGH THE GUADALUPE MOUNTAINS. A HIGH WIND WARNING REMAINS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH WINDS WILL CONTINUE THURSDAY ACROSS THE GUADALUPE MOUNTAINS
AS WELL AS THE DAVIS MOUNTAINS AND A HIGH WIND WARNING REMAINS IN
EFFECT. IN ADDITION...STRONG WINDS ARE LIKELY TO OCCUR ADJACENT TO
THE GUADALUPE AND DAVIS MOUNTAINS EAST THROUGH THE UPPER TRANS
PECOS. OTHERWISE...DRY AND WINDY CONDITIONS MAY RESULT IN CRITICAL
FIRE WEATHER CONDITIONS ACROSS MUCH OF THE REGION THURSDAY... A
FIRE WEATHER WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Red Flag Warnings in Texas, 2014Red Flag Warnings in New Mexico, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.